Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 158, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 13, 2020, 11:54 AM CDT for Cavalier County, Towner County, North Dakota. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2020, 11:54 AM CDT (16:54 UTC)
- Expired
- Jul 13, 2020, 12:32 PM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cavalier County, ND, Towner County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 172 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 11:56 AM CDT | HAIL 1.75 | 5 Ese Egeland, ND | HAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN CENTRAL AND NORTHEAST VICTOR TOWNSHIP. |
| Jul 13, 12:00 PM CDT | HAIL 1.75 | Sw Calio, ND | HAIL FROM QUARTER TO GOLF BALL SIZED DECIMATED SECTIONS OF CROPLAND IN FAR NORTHWEST SIEVERT TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
| Jul 13, 12:07 PM CDT | HAIL 1 | 1 Wsw Munich, ND | MULTIPLE ROUNDS OF HAIL TRACKED ACROSS SOUTHERN TRIER TOWNSHIP NICKEL TO QUARTER SIZED HAIL REPORTED NEAR MUNICH. |
| Jul 13, 12:19 PM CDT | HAIL 0.88 | Munich, ND | VIA SOCIAL MEDIA WITH TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.9 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -468 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
605
WUUS53 KFGF 131654
SVRFGF
NDC019-095-131800-
/O.NEW.KFGF.SV.W.0158.200713T1654Z-200713T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1154 AM CDT Mon Jul 13 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
East central Towner County in northeastern North Dakota...
Northwestern Cavalier County in northeastern North Dakota...
* Until 100 PM CDT.
* At 1154 AM CDT, a severe thunderstorm was located 8 miles southwest
of Wales, or 15 miles west of Langdon, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Langdon, Munich, Clyde, Alsen, Wales, Egeland and Calio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9821 4880 9813 4852 9904 4860 9914
4900 9883
TIME...MOT...LOC 1654Z 218DEG 36KT 4879 9871
HAIL...1.25IN
WIND...60MPH
$$
CJ2 follow-up statements
333
WWUS53 KFGF 131712
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1212 PM CDT Mon Jul 13 2020
NDC095-131722-
/O.CAN.KFGF.SV.W.0158.000000T0000Z-200713T1800Z/
Towner ND-
1212 PM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL TOWNER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4900 9821 4880 9813 4854 9897 4868 9897
4900 9883
TIME...MOT...LOC 1712Z 218DEG 36KT 4893 9854
$$
NDC019-131800-
/O.CON.KFGF.SV.W.0158.000000T0000Z-200713T1800Z/
Cavalier ND-
1212 PM CDT Mon Jul 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR CENTRAL CAVALIER COUNTY...
At 1212 PM CDT, a severe thunderstorm was located near Wales, or 14
miles northwest of Langdon, moving northeast at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Langdon, Munich, Clyde, Alsen, Wales, Calio and Hannah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4900 9821 4880 9813 4854 9897 4868 9897
4900 9883
TIME...MOT...LOC 1712Z 218DEG 36KT 4893 9854
HAIL...1.00IN
WIND...<50MPH
$$
CJ978
WWUS53 KFGF 131732
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1232 PM CDT Mon Jul 13 2020
NDC019-131742-
/O.CAN.KFGF.SV.W.0158.000000T0000Z-200713T1800Z/
Cavalier ND-
1232 PM CDT Mon Jul 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CAVALIER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
LAT...LON 4900 9821 4880 9813 4854 9897 4868 9897
4900 9883
TIME...MOT...LOC 1731Z 218DEG 36KT 4909 9835
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 11:12 AM CDT, 42 minutes earlier.
Area forecast discussion, Jul 13, 11:12 AM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1112 AM CDT Mon Jul 13 2020 .MESOSCALE DISCUSSION... Issued at 1112 AM CDT Mon Jul 13 2020 Environmental ingredients for organized robust convection are starting to align themselves over portions of central and eastern North Dakota into northwest and west-central Minnesota. As of 10 AM CDT, a surface low is gradually deepening within central SD from Pierre to near Mobridge with surface trough or pre-frontal trough extending northward through central ND just east of Bismarck northward to near Rugby. Ongoing elevated convection within central ND looks to largely be post-trough noted by north-northwest winds on nearby ASOS/AWOS. Parcels are likely feeding off of weak to moderate elevated instability (1000-2000 J/kg) through an EML seen via ALPW H7-H5 product nosing into south-central ND to create steep mid level lapse rates. This instability combined with moderate to strong effective wind shear (35-50+ kt) progged by RAP objective analysis means this initial convection's main hazard will be large hail through elevated supercells. The wind threat doesn't look to stand out just yet given the presence of heaping stratus deck adjacent to convection indicating perhaps a stable low level layer hindering the transfer of higher wind gusts aloft to the surface. Mean cloud layer winds orient themselves northeast which means cell interaction is likely as it is mostly parallel to the pre-frontal trough. Focus of convection this morning will be from Lake Sakakawea northward to near Minot and points eastward into the Devils Lake basin and Turtle Mountains. Thus far convection has largely remained sub-severe, although keeping an eye on rapid cooling of cloud top temperatures within a penetrating OT, sustained high reflectivity cores exceeding 30 kft, elevated mesocyclones, and markedly increased lightning activity as a tell tale signs of exceeding severe thresholds. Looking ahead into the early afternoon hours, large scale forcing for ascent via shortwave trough now entering the western Dakotas (observable response through increasing cirrus development) will continue eastward into the eastern Dakotas. This should help propagate this morning's elevated convective activity eastward. Eventual expectation is for this semi-discrete/multicell cluster convection to eventually become surface based as it catches up to the pre-frontal trough into the Devils Lake basin and northern RRV. Surface parcel ingestion would increase wind threat in addition to hail with supercellular features still possible given the sustained wind shear. Insolation is well underway within southeast ND and southern RRV into west-central MN, whereas its been a little delayed north of the US Hwy 2 corridor as stratus is lingering here. Slightly backed winds collocated within this area and lower temperatures hint that this may become a mesoscale player as an effective warm front through differential heating, conditional upon the stratus remaining in place by the time convection reaches it. Should the feature remain, a special focus will be placed here within the central RRV for all hazards as this area would be ripe for supercellular maintenance. This may also increase the threat for flash flooding as storms may continue firing along this west-east oriented training north-northeast along the mean flow. This would be particularly the case if high rate-convection makes it into far northeast MN where very saturated soils exist. Severe convection is anticipated to continue into the eastern RRV and west-central MN mid to late afternoon/early evening, but will hold off on talking about that at this time with a perhaps another Mesoscale Discussion covering aspects as we gain confidence. && .SHORT TERM...(Today through Tuesday) Issued at 201 AM CDT Mon Jul 13 2020 A sharp surface trough currently aligned N-S from Estevan Sask to Bowman ND will progressively move across the northern tier today, entering the Devils Lake region by noontime and the Red River Valley by mid-afternoon while a strong upper wave moves across the northern tier and strong southerly flow moistens the boundary layer. Deep layer shear of 40 to 50 kts should support supercell development and impressive 0-3 km shear around 30 kts will result in an early discrete storm mode during the afternoon hours. One limiting factor and concern, however, will be MLCAPE values this afternoon. The latest models indicate MLCAPE values of 2000 to 3000 J/Kg by 21Z, mainly in the southern valley right along the sharp wind shift. However, cirrus blowoff is increasing across western ND from ongoing storms that are expected to spread across the Devils Lake basin and into the northern valley before noontime. Cloud cover could be a key limiting factor for afternoon heating along the boundary, otherwise an impressive shear environment supports early discrete cells capable of producing hail up to two inches in diameter and a few tornadoes. This line should transition to a more linear mode, with wind gusts up to 70 mph the main threat by evening time, with localized flooding possible with the heaviest rain showers. This system is beginning to look more and more progressive in nature, which decreases confidence in a widespread flooding risk, but still something to keep an eye on as soils are still saturated from recent flooding across the area. The main clusters of storms should depart the area to the south and southeast by the 03Z timeframe, with cooler temperatures in the 50s filtering in behind the storms. Tomorrow will be dry with afternoon highs in the 70s. .LONG TERM...(Tuesday night through Sunday) Issued at 201 AM CDT Mon Jul 13 2020 Impacts for the extended time frame will be summer time, read seasonally warm, temperatures and periodic thunder chances. Upper level pattern setting up will bring chance for thunder within the zonal flow with any weak wave which will need to be monitored to refine the time and placement later this week into the weekend. Low confidence at this range to pick a more likely time or place through the weekend but increasing instability as the week turns into the weekend will allow a gradual increase in chance for thunder across the northern plains. Guidance suggests a stronger ripple in the upper flow Friday or Saturday which will be the best chance for rain in the extended time frame. Will see temperatures rise into the upper 80s or low 90s by the end of the work week with a bit of a cool down for the latter half of the weekend into next week. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1129 PM CDT Sun Jul 12 2020 VFR clouds/vsbys thru the pd outside of thunderstorms. So issues will be timing best chances for storms at TAF sites and in our forecast grids. It would seem best chances GFK/TVF late aftn then Bemidji 00z-02z Tue. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...CJ SHORT TERM...Speicher LONG TERM...JK AVIATION...Riddle
Hazardous weather outlook, Jul 13, 9:51 AM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 951 AM CDT Mon Jul 13 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-141500- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 951 AM CDT Mon Jul 13 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for severe storms to develop this afternoon and evening. Hail up to two inches in diameter and a few tornadoes are possible this afternoon, with winds up to 75 mph and localized flash flooding later in the afternoon into evening hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periods of thunderstorms late this week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today.
In the hours before
Special weather statement, Jul 13, 10:48 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1048 AM CDT Mon Jul 13 2020
NDZ006-007-014-015-131645-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
1048 AM CDT Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
SOUTHWESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 1145 AM
CDT...
At 1047 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leeds, or 26 miles northwest of Devils Lake, moving northeast at 50
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Langdon, Cando, Leeds, Munich, Bisbee, Starkweather and Rocklake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4837 9984 4837 9949 4872 9949 4872 9952
4885 9953 4897 9944 4875 9823 4817 9940
4815 9985
TIME...MOT...LOC 1547Z 223DEG 44KT 4831 9936
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 10:48 AM CDT | Special Weather Statement | FGF | Cavalier, Towner | 57 min |
| Jul 13, 11:05 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner | 55 min |
| Jul 13, 12:23 PM CDT | Special Weather Statement | FGF | Cavalier, Towner | 67 min |
| Jul 13, 1:19 PM CDT | Special Weather Statement | FGF | Cavalier | 56 min |
| Jul 13, 2:16 PM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 59 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.